MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CATHERA

MICRO THERAPEUTICS, INC. DBA EV3 CATHERA
Model Number FG15150-0615-1S
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex w/ shield device and phenom-27 micro catheter were returned for analysis within a shipping box; within an opened pipeline flex w/ shield outer carton; within an opened pipeline flex w/ shield inner pouch and within a dispenser coil.Visual inspection/damage location details: no damages or irregularities were found with the phenom-27 catheter hub.Dried blood, the pipeline flex w/ shield braid and distal delivery wire was found stuck within the hub.The phenom-27 micro catheter was found broken at ~55.5cm from the proximal end.The edge of the break was found smooth, and the inner wire was found cleanly broken at the same location.It is likely the catheter was cut.The distal segment of the micro catheter was not returned for analysis.The catheter was destroyed to extract the pipeline flex w/ shield device.The distal pusher delivery wire was found broken between the resheathing pad and the ptfe dps sleeves.The proximal segment of the pusher was not returned for analysis.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found damaged.The proximal braid end was found not opened, damaged, and frayed.The middle and distal braid were found fully opened.The distal end was found damaged and frayed.Testing/analysis: the phenom-27 inner diameter, total length and usable length could not be measured as the partial device was destroyed during the extraction of the pipeline.The separated distal wire was sent out for sem testing.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open at middle section (hourglass shape)¿ could not be confirmed.Possible causes for incomplete open during the procedure are patient vessel tortuosity, damaged braid, braid improperly size to anatomy, braid overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheaths and dispenser coils.Customer reported pipeline was resheathed 2 or less times, all devices were prepared per ifu, and patient vessel tortuosity as severe.Customer report of device ¿stuck in catheter hub¿ was confirmed as the device returned separated and stuck within the hub, however, the cause could not be determined.It is possible the braid became damaged during the procedure which caused the braid to not properly be resheathed during extraction and cause the distal wire to break.Sem results: ¿the wire f ailed via tortional overload.¿ there is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline flex with shield that failed to open in the middle and then became stuck and deployed in the hub of the phenom microcatheter.The patient was undergoing a procedure to treat an unruptured saccular aneurysm of the left internal carotid artery (ica) cavernous segment.The aneurysm max diameter was 11mm and the neck diameter was 7mm.Vessel tortuosity was severe.Dual antiplatelet treatment (dapt) was administered.It was reported that the pipeline and all accessory devices were prepared as indicated in the instructions for use (ifu).During deployment, the middle section of the pipeline was not opening.Resheathing was tried but the pipeline still did not open.It was noted the middle of the pipeline was positioned in the vessel cavernous bend.The pipeline was resheathed 2 or less times.When resheathing into the delivery sheath, the pipeline got stuck in the phenom catheter hub and deployed in the catheter hub.The device was removed and a competitor's device was then used to complete the procedure.There were no patient symptoms or complications associated with the event.Post-procedure angiography was uneventful.

Brand Name
CATHERA
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12964621
Report Number2029214-2021-01583
Device Sequence Number4389468
Product Code DQY
UDI-Device Identifier00847536041868
UDI-Public00847536041868
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberFG15150-0615-1S
Device Catalogue NumberFG15150-0615-1S
Device Lot NumberDE20-031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2021
Initial Report FDA Received Date12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexFemale
Patient Weight60 KG